Namespaces
Variants
Actions

Partial differential equations, property C for

From Encyclopedia of Mathematics
Jump to: navigation, search

Property stands for "completeness" of the set of products of solutions to homogeneous linear partial differential equations. It was introduced in [a1] and used in [a2], [a3], [a4], [a5], [a6], [a7], [a8], [a9], [a10], [a11], [a12], [a13] as a powerful tool for proving uniqueness results for many multi-dimensional inverse problems, in particular, inverse scattering problems (cf. also Inverse scattering, multi-dimensional case).

Let be a bounded domain in , , let , where is a multi-index, , derivatives being understood in the distributional sense, the , , are certain functions, is the null-space of the formal differential operator , and the equation is understood in the distributional sense.

Consider the subsets and for which the products are defined, , .

The pair has property if and only if the set is total (complete) in , ( is fixed), that is, if and

then .

By property one often means property or with any fixed .

Is property generic for a pair of formal partial differential operators and ?

For the operators with constant coefficients, a necessary and sufficient condition is given in [a10] for a pair to have property . For such operators it turns out that property is generic and holds or fails to hold simultaneously for all : Assume . Denote , . Note that , .

Therefore if and only if .

Define the algebraic varieties (cf. also Algebraic variety)

One says that is transversal to , and writes , if and only if there exist a point and a point such that the tangent space to (in ) at the point and the tangent space to at the point are transversal (cf. Transversality).

The following result is proved in [a1]: The pair of formal partial differential operators with constant coefficients has property if and only if .

Thus, property fails to hold for a pair of formal differential operators with constant coefficients if and only if the variety is a union of parallel hyperplanes in .

Therefore, property for partial differential operators with constant coefficients is generic.

If and the pair has property , then one says that has property .

Examples.

Let , . Then . It is easy to check that there are points and at which the tangent hyperplanes to are not parallel. Thus has property . This means that the set of products of harmonic functions in a bounded domain is complete in , (cf. also Harmonic function). Similarly one checks that the operators

have property .

Numerous applications of property to inverse problems can be found in [a1].

Property holds for a pair of Schrödinger operators with potentials , , where is the set of functions with compact support{} (cf. also Schrödinger equation).

If , , , , is the unit sphere in , are the scattering solutions corresponding to the Schrödinger operators , , , then the set of products , is fixed, is complete in , where is an arbitrary fixed bounded domain [a1]. The set , where is fixed, is total in the set , where is the Sobolev space [a1].

References

[a1] A.G. Ramm, "Multidimensional inverse scattering problems" , Longman/Wiley (1992)
[a2] A.G. Ramm, "Scattering by obstacles" , Reidel (1986)
[a3] A.G. Ramm, "Completeness of the products of solutions to PDE and uniqueness theorems in inverse scattering" Inverse Probl. , 3 (1987) pp. L77–L82
[a4] A.G. Ramm, "Multidimensional inverse problems and completeness of the products of solutions to PDE" J. Math. Anal. Appl. , 134 : 1 (1988) pp. 211–253 (Also: 139 (1989), 302)
[a5] A.G. Ramm, "Recovery of the potential from fixed energy scattering data" Inverse Probl. , 4 (1988) pp. 877–886 (Also: 5 (1989), 255)
[a6] A.G. Ramm, "Multidimensional inverse problems: Uniqueness theorems" Appl. Math. Lett. , 1 : 4 (1988) pp. 377–380
[a7] A.G. Ramm, "Multidimensional inverse scattering problems and completeness of the products of solutions to homogeneous PDE" Z. Angew. Math. Mech. , 69 : 4 (1989) pp. T13–T22
[a8] A.G. Ramm, "Property C and uniqueness theorems for multidimensional inverse spectral problem" Appl. Math. Lett. , 3 (1990) pp. 57–60
[a9] A.G. Ramm, "Completeness of the products of solutions of PDE and inverse problems" Inverse Probl. , 6 (1990) pp. 643–664
[a10] A.G. Ramm, "Necessary and sufficient condition for a PDE to have property C" J. Math. Anal. Appl. , 156 (1991) pp. 505–509
[a11] A.G. Ramm, "Property C and inverse problems" , ICM-90 Satellite Conf. Proc. Inverse Problems in Engineering Sci. , Springer (1991) pp. 139–144
[a12] A.G. Ramm, "Stability estimates in inverse scattering" Acta Applic. Math. , 28 : 1 (1992) pp. 1–42
[a13] A.G. Ramm, "Stability of solutions to inverse scattering problems with fixed-energy data" Rend. Sem. Mat. e Fisico (2001) pp. 135–211
How to Cite This Entry:
Partial differential equations, property C for. A.G. Ramm (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Partial_differential_equations,_property_C_for&oldid=17893
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098